Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 34, NWS Lake Charles, LA

September 2, 20084 parishes in Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 2, 2008, 3:42 PM CDT for 4 parishes in Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 3:42 PM CDT (20:42 UTC)
Expired
Sep 2, 2008, 4:15 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Beauregard Parish, LA, Rapides Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 022042
TORLCH
LAC003-011-079-115-022115-
/O.NEW.KLCH.TO.W.0034.080902T2042Z-080902T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
342 PM CDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHWESTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  NORTH CENTRAL ALLEN PARISH IN SOUTHWEST LOUISIANA...
  NORTHEASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES  SUGARTOWN...
  SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SUGARTOWN...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN VERNON PARISH AT 400 PM CDT
  RURAL SOUTHWESTERN RAPIDES PARISH AT 400 PM CDT
  RURAL NORTHERN ALLEN PARISH AT 400 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3089 9280 3081 9301 3085 9302 3096 9284
TIME...MOT...LOC 2042Z 244DEG 22KT 3086 9296

$$

K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:17 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 2, 3:17 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
317 PM CDT TUE SEP 2 2008

.DISCUSSION...

TROPICAL DEPRESSION GUSTAV CONTINUES TO SPIN JUST NORTH OF SHV
WITH NUMEROUS RAIN BANDS AROUND THE CIRCULATION EXTENDING SOUTH
INTO THE CWA. TWO PARTICULARLY HEAVY RAIN BANDS HAVE AFFECTED
CENTRAL AND SOUTH CENTRAL LOUISIANA FOR MUCH OF THE DAY...WITH
FLASH FLOODING REPORTED IN SOME AREAS. HAVE EXTENDED THE FLASH
FLOOD WATCH THROUGH TOMORROW AS MODELS INDICATE RAIN BANDS WILL
CONTINUE TO AFFECT THE AREA AT LEAST THROUGH WEDNESDAY MORNING.
KEEPING HIGHEST POPS EAST OF THE I-49 CORRIDOR BUT HAVE LOWER POPS
OVER THE SOUTHWEST ZONES WHERE DRIER SOUTHWEST FLOW WILL PREVAIL.
CIRCULATION OF GUSTAV IS EXPECTED TO GRADUALLY MOVE NORTHEAST INTO
THE WESTERLIES OVER THE NEXT FEW DAYS...WITH PRECIP CHANCES SLOWLY
DECREASING INTO THE WEEKEND AND A SUBSEQUENT WARMING TREND. LOOKS
LIKE AREA MAY GET TO DRY OUT OVER THE WEEKEND AS DRIER AIR FILTERS
INTO THE CWA FROM THE NORTH. PARADE OF TROPICAL CYCLONES
CONTINUES OVER THE ATLANTIC WITH HANNA...IKE...AND JOSEPHINE ALL
OUT THERE. AT THIS TIME ONLY IKE APPEARS TO HAVE SOME POTENTIAL TO
MOVE INTO THE GULF...SO WILL BE KEEPING CLOSEST EYES ON HIM.

&&

.AVIATION...

WINDS WILL REMAIN GUSTY AT ALL TERMINALS WITH WIND GUSTS OF 20 TO
30 KNOTS POSSIBLE THROUGH 00Z. RAINBANDS ASSOCIATED WITH THE
REMNANTS OF GUSTAV WILL MAINLY AFFECT KAEX...KLFY...AND KARA WHERE
HEAVY RAINFALL WILL BE POSSIBLE THROUGH WEDNESDAY.  VFR CONDITIONS
WILL PREVAIL AT KBPT AND KLCH WITH ONLY SOME ISOLATED TO SCATTERED
SHRA POSSIBLE.

&&

.MARINE...

WINDS REMAIN QUITE GUSTY OUT OF THE SOUTHWEST THIS AFTERNOON WITH
GUSTS OVER 30 KNOTS NOTED AT TIMES. SEAS ALSO REMAIN HIGH DUE TO
THE STRONG OFFSHORE FLOW AND LINGERING EFFECTS OF GUSTAV. HAVE
LEFT INHERITED SCA AS IS.  BOTH WINDS AND SEAS SHOULD SLOWLY
SUBSIDE THROUGH THE WEEK AS GUSTAV MOVES OFF TO THE NORTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  87  72  89  72 /  60  50  30  20  20
KBPT  74  89  71  90  72 /  40  40  20  10  20
KAEX  73  82  71  87  71 /  80  70  50  30  20
KLFT  75  83  72  86  72 /  80  70  50  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     EVANGELINE...IBERIA...LAFAYETTE...LOWER ST. MARTIN...
     RAPIDES...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION...VERNON.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&

SHAMBURGER
Hazardous weather outlook, Sep 2, 6:05 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 AM CDT TUE SEP 2 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-031115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
605 AM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE COASTAL FLOOD WARNING HAS BEEN DOWNGRADED TO A COASTAL FLOOD ADVISORY
FOR THE PARISHES AROUND VERMILION BAY WHERE STRONG SOUTHWEST WINDS
ARE DIMINISHING. ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS POSSIBLE
WITH BANDS OF SHOWERS IN TRAIN ASSOCIATED WITH WHAT IS NOW
TROPICAL DEPRESSION GUSTAV OVER NORTHERN LOUISIANA. A SMALL CRAFT
ADVISORY HAS BEEN EXTENDED FOR STRONG SOUTHWESTERLY WINDS AND SEAS
GREATER THAN 6 FEET. A WIND ADVISORY OVER CENTRAL LOUISIANA WILL
BE ALLOWED TO EXPIRE AROUND DAYBREAK AS THE EFFECTS OF GUSTAV
CONTINUE TO FADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SMALL CRAFT ADVISORY WILL CONTINUE INTO WEDNESDAY EVENING AS STRONG
SOUTHWESTERLY WINDS AND HIGH SEAS GRADUALLY SUBSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS CAN STAND DOWN. SPOTTER ACTIVATION IS NOT ANTICIPATED AT
THIS TIME.

SWEENEY

In the hours before

Special weather statement, Sep 2, 10:21 AM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1021 AM CDT TUE SEP 2 2008

LAZ033-044-045-052-053-021715-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-IBERIA
LA-1021 AM CDT TUE SEP 2 2008

...SIGNIFICANT WEATHER ALERT FOR ST. LANDRY...LAFAYETTE...
VERMILION...IBERIA AND ST. MARTIN PARISHES UNTIL 1215 PM CDT...

AT 1022 AM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR FROM SOUTHERN VERMILION PARISH
NORTHEAST AND INTO NEW IBERIA...ST MARTIN AND ST MARY PARISHES.
THESE STORMS WILL PRODUCE PERIODS OF INTENSE RAINFALL THAT WILL
CAUSE FLOODING DUE IN PART TO TRAINING OF STORMS OVER THE LAST 12
HOURS. IN ADDITION... FUNNEL CLOUDS ARE EXPECTED ALONG WITH GUSTY
WINDS. STORMS ARE MOVING RAPIDLY TO THE NORTHEAST BUT THE THEY
CONTINUE TO REDEVELOP TO THE SOUTHWEST IN THE GULF.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOREAUVILLE...NEW IBERIA AND CADE BY 1215 PM CDT

PERSONS OUT DRIVING SHOULD USE CAUTION AS PONDING OF WATER ON ROAD
SURFACES WILL MAKE DRIVING DANGEROUS.

K. KUYPER
Local storm report, Sep 2, 2:13 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
213 PM CDT TUE SEP 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      NEW IBERIA              30.01N 91.82W
09/02/2008                   IBERIA             LA   NEWSPAPER

            FLASH FLOODING REPORTED IN NEW IBERIA

&&

FNAVEJAR

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:09 PM CDTTornado WarningLCHAvoyelles, Evangeline, Rapides36 min
Sep 1, 7:50 PM CDTTornado WarningLCHAvoyelles, Rapides40 min
Sep 1, 8:05 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides3 hr
Sep 1, 8:13 PM CDTTornado WarningLCHRapides47 min
Sep 1, 8:28 PM CDTTornado WarningLCHAvoyelles, Rapides47 min
Sep 1, 9:41 PM CDTAreal Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry6 hr
Sep 1, 10:18 PM CDTCoastal Flood WarningLCH8 hr
Sep 1, 10:28 PM CDTSmall Craft AdvisoryLCH38 hr
Sep 1, 10:38 PM CDTLake Wind AdvisoryLCHAllen, Beauregard, Evangeline, Lafayette, Saint Landry, Saint Martin3 hr
Sep 1, 10:46 PM CDTAreal Flood WarningLCHAvoyelles, Evangeline, Rapides6 hr
Sep 2, 1:51 AM CDTWind AdvisoryLCHAvoyelles, Rapides, Vernon5 hr
Sep 2, 1:55 AM CDTHurricane Local StatementLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more9 days
Sep 2, 5:21 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion114 min
Sep 2, 6:04 AM CDTCoastal Flood AdvisoryLCH6 hr
Sep 2, 7:59 AM CDTTornado WarningLCHIberia, Saint Martin31 min
Sep 2, 8:25 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more34 hr
Sep 2, 9:11 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary, Vermilion2 hr
Sep 2, 11:21 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion4 hr
Sep 2, 1:36 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary114 min
Sep 2, 2:39 PM CDTFlash Flood WarningLCHAcadia, Avoyelles, Saint Landry3 hr
Sep 2, 3:28 PM CDTTornado WarningLCHBeauregard, Vernon32 min
Sep 2, 3:50 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Landry, Saint Martin115 min
Sep 2, 4:55 PM CDTTornado WarningLCHAvoyelles35 min
Sep 2, 6:36 PM CDTTornado WarningLCHAllen, Beauregard, Jefferson Davis24 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.